Alert archive / Michigan / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 25, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Sep 30, 2019, 3:27 PM EDT for Emmet County, Michigan. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 30, 2019, 3:27 PM EDT (19:27 UTC)
- Expired
- Sep 30, 2019, 4:15 PM EDT
- In force
- 48 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Emmet County, MI
The radar
The NCL Michigan radar (KAPX), 78 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 30, 3:55 PM EDT | TSTM WND DMG | Harbor Springs, MI | TREE DOWN ON POWER LINES. POWER OUTAGE REPORTED. |
| Sep 30, 3:55 PM EDT | TSTM WND DMG | Petoskey, MI | TREE DOWN ON POWER LINES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 475 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
174
WUUS53 KAPX 301927
SVRAPX
MIC047-302015-
/O.NEW.KAPX.SV.W.0025.190930T1927Z-190930T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
327 PM EDT Mon Sep 30 2019
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Emmet County in northern Michigan...
* Until 415 PM EDT.
* At 327 PM EDT, severe thunderstorms were located along a line
extending from 7 miles north of Wilderness State Park to 14 miles
northwest of Fishermans Island State Park, moving southeast at 50
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Petoskey, Cheboygan, Harbor Springs, Pellston, Mackinaw City,
Conway, Carp Lake, Alanson, Bliss, Cross Village, Good Hart, Nine
Mile Point, Stutsmanville, Brutus, Reasoners Corner, Cheboygan
State Park, Pleasant View, Clarion, Levering and Bayshore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4550 8410 4559 8416 4566 8432 4565 8448
4579 8473 4529 8473 4527 8500 4537 8513
4532 8538 4540 8505 4559 8517 4571 8501
4574 8511 4580 8509 4582 8481 4585 8492
4593 8494 4573 8450 4566 8418 4553 8401
TIME...MOT...LOC 1927Z 301DEG 45KT 4586 8498 4548 8549
HAIL...0.75IN
WIND...60MPH
$$
msb1 follow-up statement
967
WWUS53 KAPX 302015
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
415 PM EDT Mon Sep 30 2019
MIC047-302025-
/O.EXP.KAPX.SV.W.0025.000000T0000Z-190930T2015Z/
Emmet MI-
415 PM EDT Mon Sep 30 2019
...THE SEVERE THUNDERSTORM WARNING FOR EMMET COUNTY HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.
LAT...LON 4550 8410 4559 8416 4566 8432 4565 8448
4579 8473 4529 8473 4527 8500 4537 8513
4532 8538 4540 8505 4559 8517 4571 8501
4574 8511 4580 8509 4582 8481 4585 8492
4593 8494 4573 8450 4566 8418 4553 8401
TIME...MOT...LOC 2015Z 301DEG 45KT 4557 8430 4519 8481
$$
msbWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 3:01 PM EDT, 26 minutes earlier.
Area forecast discussion, Sep 30, 3:01 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
301 PM EDT Mon Sep 30 2019
.NEAR TERM...(Through Tonight)
Issued at 258 PM EDT Mon Sep 30 2019
...Mild with a few showers and thunderstorms tonight...
High impact weather potential: Marginal risk for isolated severe
thunderstorms, especially the remainder of this afternoon.
Pattern synopsis/forecast: Mid and upper levels remain very
amplified early this afternoon, with southeast Conus centered
subtropical ridge axis bowing north into the northern Great Lakes as
winter storm producing troughing continues to slowly rotate
northeast across the Intermountain West. Deep southwest flow and
intense moisture advection continues between these features,
increased in the low levels into the northern Plains and western
Great Lakes out ahead of developing low pressure and its attendant
cold front. Warm front in the process of racing north into lower
Michigan, with unseasonably warm and humid air to its south (another
day of highs in the 90s across Kentucky and Tennessee). Greatest
moisture convergence centered across the far northern Lakes and
points west, helping drive bands of showers and storms across that
region. Much less activity further south owning to capping from
ridge axis and lack of strong deep layer convergence.
While ridge axis remains centered overhead right through tonight,
wave of energy ejecting out of that western trough helps propel
current northern Plains low pressure northeast across central
Ontario overnight. Surface fronts respond accordingly, with the warm
front racing north, clearing our area quickly this evening, with the
upstream cold front reaching vicinity eastern upper Michigan into
northeast Wisconsin by morning. While best forcing follows path of
the actual surface low, proximity of fronts and continued moist
advection continues to support the potential for at least scattered
showers and thunderstorms tonight.
Primary forecast concerns/challenges: Addressing overnight
shower/thunderstorm potential and temperature trends.
Details: Per radar trends, expect good coverage of showers and
thunderstorms to continue across eastern upper through much of the
remainder of this afternoon, perhaps into early this evening. Some
spots north of the bridge have already had over an inch of rain
today, with another half inch to an inch not out of the question.
Will need to monitor, but does appear the basins will be able to
handle this additional rainfall, so only some ponding on area
roadways expected. Additional convection firing across central
Wisconsin along cold pool boundary from early storms expected to
continue to propagate northeast, perhaps bringing a few scattered
showers and storms into parts of northern lower later today. Just
enough elevated instability and wind shear to allow some organized
updrafts and the potential for isolated severe storms across the
north half of the area. Areas north of M-68 remain in marginal risk
wording from SPC to account for this potential. Definitely not sold
on this idea given abundant cloud cover and ongoing rains, but
something to monitor. As mentioned earlier, emphasis for overnight
activity shifts north along surface low track, likely leaving much
of northern Michigan with little activity. Cannot rule out a few
showers and thunderstorms as moisture continues to increase, but
fully expect most areas to remain dry through much of the overnight.
May see activity increase some toward daybreak as surface cold front
slowly approaches. A mild night, with expected lows remaining well
into the 60s across most of northern lower. These readings are
several degrees above normal for this time of year (normal lows for
todays date average mostly in the lower 40s).
&&
.SHORT TERM...(Tuesday through Thursday)
Issued at 258 PM EDT Mon Sep 30 2019
High Impact Weather Potential: Heavy rain and thunder chances
Synopsis/Pattern: On Tuesday southeast ridging remains strong, but
begins to flatten through the day. Western troughing moves eastward
through the time period, eventually affecting our weather Wednesday
night into Thursday. An impressive jet will be prevailing through
Ontario and Quebec through much of mid week, reaching speeds up to
150 to 170 kts, with speeds generally between 80 to 100 kts directly
above nrn Michigan. At the surface an active baroclinic boundary
stays near our neck of the woods through wednesday, keeping rain
chances going.
Details/Forecast: By Tuesday morning the surface low is progged to
be just northeast of Lake Superior, with its cold front slowly
sagging south over us through the day. Isolated to scattered
showers are possible through the day, increasing in
coverage/intensity at times with pockets of midlevel support
passing overhead. With a deep warm cloud depth on forecast
soundings, CAPE aoa 500 J and bulk shear 30 to 40 kts we will
probably have some embedded storms that are very efficient rain
producers. The cold front will slow down and possibly stall out
over lower Michigan through the evening. This is further south
than previous models runs had it stalling. Thus we may get a brief
lapse in precip intensity for our area Tuesday night into
Wednesday, with the heaviest axis of rain shifting just south of
our CWA (GFS QPF is picking up on this idea). Of course the front
still has the potential to stall out a little farther north, and
the instability gradient could be slower to drop south, which
would put the heaviest rain axis over portions of our area. Thus
kept pops at at likely or above Tuesday night. QPF through Tuesday
will likely come in somewhere between 1-1.5" for areas near/south
M-72. As far as temperatures go, high temperature should reach
near 70 for most ahead of the cold front.
On Wednesday there could be a weak low (or at least some sort of low
level wave) riding along the front as it sits over lower Michigan.
Showers and moisture from this will be fighting drier air trying to
move south out of high pressure over Ontario through the day.
Current thinking is that shower activity (and heavier rain
potential) will be most prevalent M-72 and south on Wednesday. Highs
will struggle to rebound much, if at all, from the overnight low
near 50.
Shower chances increase again for the whole area Wednesday night and
especially into Thursday as we get some great help from the jet's
right entrance and DPVA ahead of the midlevel shortwave. This will
be aided by a surface low crossing Michigan through the day.
Guidance actually is in fairly decent agreement with the low
deepening over Lake Huron Thursday afternoon, with the Canadian
being the one outlier. Through the day the heaviest rain will shift
north into the Straits/Ern Upper region. Winds will be gusty with
the increasing pressure gradient, and temperatures will once again
struggle to get out of the 50s.
&&
.LONG TERM...(Thursday night through Monday)
Issued at 258 PM EDT Mon Sep 30 2019
High Impact Weather Potential: Minimal
A reprieve to winds and rain finally comes late week as high
pressure pushes into the area. But it will be a cool and dry
Canadian high. Friday night lows could dip enough to give patchy
frost again, as the center of the high may trek overhead. The
weekend sees another wave pass overhead, with a cold front sweeping
through late Saturday into Sunday, kicking off additional rain
chances. Another relatively quiet period is possible early next
week. Rain and clouds will give the extended period high temps at or
below normal for this time of year.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 142 PM EDT Mon Sep 30 2019
Improving conditions across the taf locations into this evening as
lingering low clouds mix out. May see a few showers yet impact
KPLN this afternoon, but other locations currently are expected
to remain dry. Cigs once again lower Tuesday morning, along with
increasing shower chances. Expect low level wind shear across the
region tonight, ending from west to east early Tuesday morning.
&&
.MARINE...
Issued at 258 PM EDT Mon Sep 30 2019
Winds are expected to swing around to the southwest tonight
as a warm front races north across the area. Winds will remain
gusty, especially on northern Lake Michigan, necessitating the
extension of current small craft advisories (as well as adding a
few). Expect wind gusts to fall below advisory levels elsewhere.
Cold front slowly drops south across the area Tuesday and Tuesday
evening, shifting the winds around to the northwest. Showers and a
few thunderstorms are expected, with the most widespread activity
Tuesday afternoon into Wednesday morning.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT until 11 PM EDT this evening for MIZ088-
096.
LH...SMALL CRAFT ADVISORY until 11 PM EDT this evening for LHZ346>348.
LM...SMALL CRAFT ADVISORY until 8 AM EDT Tuesday for LMZ323-341-342-
344>346.
LS...SMALL CRAFT ADVISORY until 11 PM EDT this evening for LSZ321-322.
&&
NEAR TERM...MB
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...MSB
MARINE...MBHazardous weather outlook, Sep 30, 3:13 PM EDT, 14 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 313 PM EDT Mon Sep 30 2019 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036- 041-042-086>088-095>099-011200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet- Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena- Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee- Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix- 313 PM EDT Mon Sep 30 2019 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...This afternoon and tonight. A few thunderstorms are expected this afternoon and evening in eastern upper and far northern lower Michigan. A few of these storms may become severe along and north of M-32, with wind gusts to 60 mph and hail up to one inch in diameter the primary threats. Additional thunderstorms are possible overnight. These storms are not expected to become severe. Dangerous surf conditions will occur through this evening along the Lake Huron beaches of eastern upper Michigan. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms and locally heavy rain are possible Tuesday through Tuesday night. Patchy frost is possible both Thursday night and Friday night, primarily across interior sections of northern lower and eastern upper Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Sep 30, 3:08 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Gaylord MI
308 PM EDT Mon Sep 30 2019
MIZ098-301945-
Beaver Island and surrounding islands-
308 PM EDT Mon Sep 30 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHARLEVOIX
COUNTY...
At 307 PM EDT, a strong thunderstorm was located near Saint James On
Beaver Island, moving east at 60 mph.
Wind gusts of 50 to 55 mph are possible with this storm.
Locations impacted include...
Saint James On Beaver Island and Good Hart.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4586 8562 4577 8530 4574 8532 4566 8512
4568 8499 4559 8510 4543 8504 4541 8506
4551 8516 4565 8512 4574 8534 4573 8544
4560 8544 4540 8507 4537 8509 4559 8545
4554 8553 4557 8567 4566 8567 4571 8575
TIME...MOT...LOC 1907Z 289DEG 51KT 4570 8564
msbThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 6:32 AM EDT | Beach Hazards Statement | APX | Chippewa, Mackinac | 14 hr |
| Sep 30, 2:51 PM EDT | Special Marine Warning | APX | 54 min | |
| Sep 30, 3:08 PM EDT | Special Weather Statement | APX | Charlevoix | 37 min |
| Sep 30, 3:20 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Emmet | 40 min |
| Sep 30, 3:26 PM EDT | Special Marine Warning | APX | 64 min | |
| Sep 30, 3:47 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan | 58 min |
| Sep 30, 4:07 PM EDT | Special Marine Warning | APX | 83 min | |
| Sep 30, 4:19 PM EDT | Severe Thunderstorm Warning | APX | Presque Isle | 56 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.